Michigan, 2020

Hail in Michigan, April 7, 2020

April 7, 2020 · NWS GRR · 13 events in 10 counties and zones

A warm and relatively humid early spring day with sharply colder air aloft provided the instability needed for thunderstorms to develop late in the day, touched off by a wave of low pressure approaching from the west. Wind shear between the lower and upper layers of the atmosphere helped organize the storms into long lived cells and lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.8 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A warm and relatively humid early spring day with sharply colder air aloft provided the instability needed for thunderstorms to develop late in the day, touched off by a wave of low pressure approaching from the west. Wind shear between the lower and upper layers of the atmosphere helped organize the storms into long lived cells and lines. Many of the storms produced severe hail greater than 1 inch in diameter. Several locations in central to southwest Lower Michigan reported hail the size of golf balls. The Plainwell and Morley areas saw hail about the size of hen eggs (2 inches in diameter).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 7, 2:11 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 7, 2:11 PM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
311 PM EDT Tue Apr 7 2020

LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro

.SYNOPSIS...
Issued at 241 PM EDT Tue Apr 7 2020

- Severe storms likely late this afternoon and evening

- Windy Thursday

- Colder temperatures late this week into next week

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 241 PM EDT Tue Apr 7 2020

- Severe storms likely late this afternoon and evening

The storm prediction center has upgraded the southern half of lower
Michigan to an enhanced risk of severe storms. The biggest threat
with these storms will be large hail and gusty winds.

  The latest models have a deepening mid level trough moving through
the region this afternoon and evening. This trough will bring
strong mid to upper level instability. That instability will
couple with strong frontogenesis allowing for strong mid level
lapse rates.

The warm moist air advection out ahead of the approaching front will
bring a necessary ingredient for severe storms. The model
soundings show an inversion aloft forming a cap. The latest GOES
stiletto continues to show clearing out ahead of the approaching
front. When the surface temperatures warm enough, coupled with the
front, there will be enough lift to break that cap and allow the
atmosphere to tap into the 1000 to 2000 Joules of CAPE aloft.

The strong lapse rates, CAPE, frontogenesis, and moist air should
be enough to bring severe storms to southwest Michigan this
evening. Given the cold air aloft for this time of year and the
strong gusty winds, large hail potentially golf ball size or
larger is a threat for these storms.

 Another consideration is the presence of decent amount of
helicity, or strong rotating air aloft, which will bring a small
risk for tornadoes, mainly near and south of I-96/69.

The latest CAMS has these storms moving onshore from Lake Michigan
around 22Z and moving quickly to the southeast. Latest timing puts
them in the vicinity of Grand Rapids between 7 to 8 pm and in the
Lansing, Battle Creek and Kalamazoo vicinity between 8 to 9 PM.
 As this is a very fast moving line, it should exit the region
between 10 pm to midnight.

- Windy Thursday

The upper level trough will lift out of the region tomorrow,
bringing a strong cold front and a strong pressure gradient into
the region Wednesday night into Thursday. This will bring the
potential for deep mixing. There is the chance for mixed
rain/snow due to the instability from daytime heating. Gusty winds
could reach upwards of 40 to 50 mph throughout Southwest Michigan
Wednesday night into Thursday.

- Colder temperatures late this week into next week

A broad longwave trough over our region through the weekend and
into next week should result in continued cool and unsettled
weather. Temperatures will average around 10 to 15 degrees below
normal for this time of year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 710 AM EDT Tue Apr 7 2020

Showers with MVFR cigs are expected through late morning then
the showers should end and the MVFR cigs will go VFR. However
thunderstorms are expected ahead of the cold front during the
early evening. Once the storms move out by 03z or so, there will
be a period of IFR cigs but that should clear toward 12z.

&&

.MARINE...
Issued at 241 PM EDT Tue Apr 7 2020

Three main concerns through the forecast out on Lake Michigan 1)
storms this evening, 2) dense fog this afternoon into tonight and 3)
Gales developing for Thursday and Thursday night.

In terms of the storms, the threat looks to begin as early as mid
afternoon, but is most likely during the evening hours. The main
time frame of concern is from roughly 400pm to midnight. The storms
will be capable of damaging winds, large hail and waterspouts. If
you have marine interests out on Lake Michigan or have a boat
already in a marina be prepared for the possibility of encountering
strong to severe thunderstorms with frequent cloud to water
lightning as well.

Marine webcams and satellite imagery confirm that dense fog is
occurring out on Lake Michigan. As higher dew point air continues to
advect out over the colder water we are in a good setup for dense
fog (the dew points being pushed out over the water is higher than
the water temperature). We have issued a Marine Dense Fog Advisory
from the current time through 400am Wednesday morning. This should
give enough time for the higher dew point air to be pushed to the
south and east ending the fog threat.

Strong west to northwest winds develop around daybreak on Thursday
behind the passage of an early morning cold front. Gales to 35 to 40
knots look likely and we will be issuing a Gale Watch for Thursday
and Thursday night. In terms of lakeshore flooding we are thinking
conditions may only be near advisory criteria and we will be holding
off on any lakeshore flooding headlines at this time. Waves look to
peak in the 6 to 10 foot range Thursday afternoon. Minor to moderate
lakeshore flooding and erosion are possible. Later forecasts will
nail down whether we need a lakeshore flood headline.

&&

.HYDROLOGY...
Issued at 315 PM EDT Mon Apr 6 2020

Rivers continue to fall, as the water from the heavy rains last
week works through the river systems. The Grand River at Ionia and
the Maple River at Maple Rapids are the only rivers remaining
above bankfull, but both are falling steadily. Rain associated
with showers and thunderstorms moving through West Michigan over
the next few days will not be widespread enough to get the rivers
rising again in any significant way. Brief ponding of water on
roadways is possible during the heaviest downpours, but conditions
should improve quickly once the storms move away.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Dense Fog Advisory until 4 AM EDT Wednesday for LMZ844>849.

     Gale Watch from Thursday morning through Friday morning for
     LMZ844>849.

&&

SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...WDM
HYDROLOGY...AMD
MARINE...Duke
Hazardous weather outlook, Apr 7, 1:00 PM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
200 PM EDT Tue Apr 7 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
200 PM EDT Tue Apr 7 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible late this afternoon and especially
this evening. The most likely time for storms is between 400pm and
Midnight. Thunderstorms will increase in coverage and intensity
between 400pm and 800pm, continuing after dark. Thunderstorms and
severe weather are possible across the entire area, but the highest
likelihood for severe weather is from near the I-96 corridor and
points to the south. The strongest of storms this afternoon and
evening will be capable of tornadoes, damaging winds to 70 mph,
large hail to around golf ball size, locally heavy rain and frequent
cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong cold front moves through the area early Thursday morning.
This will bring a period of gusty winds that may result in some
downed trees, branches and power lines Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Severe weather reports would be appreciated this evening.

LMZ844>849-080800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
200 PM EDT Tue Apr 7 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected over Lake Michigan beginning as early as
mid afternoon and continuing into the evening hours. Severe weather
is possible with large hail to around golf ball size, damaging winds
to 70 mph, waterspouts and frequent cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong cold front will bring gale force winds and large waves to
Lake Michigan Thursday into Friday. Minor lakeshore flooding and
erosion is expected Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Severe weather reports would be appreciated this evening.

Duke

In the hours before

Local storm report, Apr 7, 5:23 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
623 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 E TUSTIN              44.12N 85.41W
04/07/2020  U0.50 INCH       OSCEOLA            MI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0615 PM     HAIL             1 W HIGHLAND            44.15N 85.28W
04/07/2020  U0.50 INCH       OSCEOLA            MI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

The radar

The Grand Rapids radar (KGRR), 85 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Muskegon

When
April 7, 5:25 PM EST to 5:30 PM EST
Where
Muskegon County, 1.38 mi S of Whitehall
Measured
1.75 in hail
Property damage
$500,000
Reported by
Public
Coordinates
43.380, -86.350

Hail up to one and three quarters inches in diameter was reported near Whitehall.

Hail, Kent

When
April 7, 6:22 PM EST to 6:27 PM EST
Where
Kent County, 0.69 mi N of Leonard Hgts
Measured
1 in hail
Property damage
$50,000
Reported by
Public
Coordinates
42.990, -85.750

One inch diameter hail was reported.

Hail, Clare

When
April 7, 6:28 PM EST to 6:33 PM EST
Where
Clare County, 0.69 mi N of Lake
Measured
1.75 in hail
Property damage
$250,000
Reported by
Public
Coordinates
43.860, -85.000

Large hail up to one and three quarters inches in diameter was reported near Clare.

Hail, Eaton

When
April 7, 7:00 PM EST to 7:15 PM EST
Where
Eaton County, 1.47 mi SSW of Oneida Center
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.700, -84.780

Trained spotters reported one inch diameter hail near Oneida Center.

Hail, Ingham

When
April 7, 7:12 PM EST to 7:25 PM EST
Where
Ingham County, 0.86 mi SE of Packard
Measured
1 in hail
Property damage
$100,000
Reported by
Public
Coordinates
42.670, -84.570

Hail up to an inch in diameter was reported across portions of Ingham county.

Hail, Kent

When
April 7, 7:26 PM EST to 7:27 PM EST
Where
Kent County, 2.02 mi E of Fuller
Measured
1 in hail
Property damage
$50,000
Reported by
Public
Coordinates
43.000, -85.660

The public reported hail up to an inch in diameter.

Hail, Allegan

When
April 7, 7:27 PM EST to 7:42 PM EST
Where
Allegan County, 1.67 mi ENE of Groafschap
Measured
1.75 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.760, -86.100

Very large hail of up to one and three quarters inches in diameter was reported in portions of Allegan county.

Hail, Mecosta

When
April 7, 7:30 PM EST to 7:45 PM EST
Where
Mecosta County, 0.69 mi N of Morley
Measured
1.75 in hail
Property damage
$250,000
Reported by
Public
Coordinates
43.490, -85.450

The public reported very large hail up to one and three quarters inches in diameter across portions of Mecosta county.

Hail, Allegan

When
April 7, 7:45 PM EST to 8:00 PM EST
Where
Allegan County, Dorr
Measured
1.75 in hail
Property damage
$250,000
Reported by
Public
Coordinates
42.730, -85.720

The public reported very large hail up to hen egg size.

Hail, Allegan

When
April 7, 8:10 PM EST to 8:25 PM EST
Where
Allegan County, 0.51 mi W of Plainwell
Measured
2 in hail
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
42.450, -85.640

Very large hail to two inches in diameter was reported near Plainwell.

Hail, Isabella

When
April 7, 8:17 PM EST to 8:29 PM EST
Where
Isabella County, 0.85 mi NW of Shepherd
Measured
1 in hail
Property damage
$25,000
Reported by
Public
Coordinates
43.530, -84.690

The public reported one inch diameter hail near Sheperd.

Hail, Kalamazoo

When
April 7, 8:17 PM EST to 8:25 PM EST
Where
Kalamazoo County, 1.23 mi SW of Howlandsburg
Measured
2 in hail
Property damage
$500,000
Reported by
Public
Coordinates
42.320, -85.420

Very large hail up to two inches in diameter was reported near Gull Lake and a few other locations in Kalamazoo county.

Hail, Calhoun

When
April 7, 8:36 PM EST to 8:51 PM EST
Where
Calhoun County, 0.86 mi NE of Beadle Lake
Measured
1.5 in hail
Property damage
$100,000
Reported by
Public
Coordinates
42.280, -85.140

Hail up to an inch and a half in diameter was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880533, 880534, 880535, 880536, 880537, 880538, 880539, 880540, 880542, 880541, 880543, 880544, 883244.